Florida, 2005

Hail in Florida, March 22, 2005

March 22, 2005 · NWS TAE · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 22, 8:55 AM EST, 5 minutes earlier.

Area forecast discussion, Mar 22, 8:55 AM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
855 AM EST TUE MAR 22 2005

.UPDATE...A TORNADO WATCH HAS BEEN ISSUED FOR OUR ENTIRE CWA UNTIL 3
PM EST. A FEW TSRA MVG ONSHORE INTO WALTON/WASHINGTON COUNTY HAVE
SHOWN SOME PRETTY IMPRESSIVE VILS AND REFLECTIVITY. EXPECT
COVERAGE TO INCREASE AS THE DAY GOES ON. ZONES WILL BE UPDATED
SHORTLY TO REFLECT WATCH.

&&

.SYNOPSIS...AN UPPER LEVEL LOW LOOKS IMPRESSIVE IN WATER VAPOR
IMAGERY AS IT SPINS OVER NRN OK THIS MORNING. THE SYSTEM IS
VERTICALLY STACKED WITH THE SURFACE LOW IN ROUGHLY THE SAME
POSITION. A COLD FRONT EXTENDS FROM THE LOW INTO NRN AND CENTRAL TX
WITH A WARM FRONT EXTENDING SEWD ACROSS THE ARKLATEX INTO CENTRAL
LA. FROM THERE, THE FRONT IS QUASISTATIONARY AS IT EXTENDS EWD
ACROSS SRN PORTIONS OF MS, AL AND GA. SEVERAL LINES OF SEVERE
THUNDERSTORMS HAVE DEVELOPED NE OF THE WARM FRONT ACROSS ERN OK, AR,
AND NRN LA, IN AN AREA OF STRONGLY VEERED FLOW. THE KLZK (LITTLE
ROCK) 00Z SOUNDING SHOWED A 0-3 KM HELICITY OF 400 M2/S2. THIS AREA
IS ALSO IN A REGION OF STRONG UPPER DIFFLUENCE. SEVERAL WATCH BOXES
HAVE BEEN ISSUED FOR THIS PART OF THE COUNTRY. ITLL BE OUR TURN
THIS AFTERNOON INTO TONIGHT. CLOSER TO HOME, LOW STRATUS IS MOVING
NEWD ACROSS OUR FL ZONES. DEW POINTS HAVE RECOVERED INTO THE LOWER
60S ACROSS OUR COASTAL ZONES, WITH BUOY 42039 SHOWING A DEW POINT OF
70.

&&

.SHORT TERM...TODAY THROUGH THU.
THE OK LOW WILL MOVE VERY SLOWLY EWD TO A POSITION OVER THE OZARK
REGION BY 00Z WED. THIS WILL PLACE MUCH OF THE SERN U.S.IN A REGION
OF INCREASING UPPER LEVEL DIFFLUENCE THIS AFTERNOON AND EVENING. AS
THE SURFACE SYSTEM EDGES EWD, THE FRONT DRAPED ACROSS THE REGION
WILL SLOWLY MOVE NWD ALLOWING MID 60S DEW POINTS TO ADVECT NWD
ACROSS THE CWFA FROM THE GULF. THOSE AREAS IN THE WARM SECTOR
SHOULD SEE SOME BREAKS IN THE CLOUD COVER, ALLOWING FOR SOME DECENT
DESTABILIZATION. THE GFS SHOWS LIS AROUND -4 BY 00Z OVER MUCH OF
THE AREA. THE NAM IS EVEN MORE UNSTABLE, SHOWING LIS RANGING FROM
-4 E TO -9 W AT 00Z, AND CAPES OF 2500-3000 J/KG ACROSS OUR WRN
ZONES. THE CORE OF THE LOW LEVEL JET WILL BE WELL N OF THE AREA, BUT
WIND FIELDS WILL BE SUFFICIENT FOR SEVERE STORMS. IN RECOGNITION OF
THE FACT THAT THE BEST WIND FIELDS AND UPPER DIFFLUENCE WILL BE N OF
THE AREA, SPC HAS SCALED BACK THE MDT RISK AREA TO N OF THE FL
BORDER. ANY SUPERCELLS THAT FORM IN THE WARM SECTOR WILL PRODUCE
MAINLY A WIND AND HAIL THREAT FOR OUR FL ZONES, AS MID LEVEL DRY AIR
MOVES IN AND 500 MB TEMPS DROP TO AROUND -20 C. STORMS THAT RUN UP
OVER THE WARM FRONTAL BOUNDARY WILL ENCOUNTER INCREASED LOW LEVEL
SHEAR, SO AREAS WITHIN THE MODERATE RISK RUN A BETTER CHANCE OF
SEEING ISOLATED TORNADOES. IT IS NOTED THAT THE UPPER LEVEL JET WILL
ROTATE AROUND TO THE E SIDE OF THE UPPER LOW BY TONIGHT, PLACING
MUCH OF N FL IN THE FAVORABLE RIGHT REAR ENTRANCE REGION. IN
ADDITION, THE LOW LEVEL JET WILL STRENGTHEN E OF THE AREA. WE
THEREFORE EXPECT ANOTHER BAND OF SEVERE STORMS TO DEVELOP IN THIS
REGION OVERNIGHT, POSSIBLY AFFECTING OUR ERN BIG BEND ZONES. POPS
WERE RAISED TO CATEGORICAL ACROSS MOST OF OUR FORECAST AREA FOR
TODAY. WE ALSO RAISED POPS FOR TONIGHT SIGNIFICANTLY TO ACCOUNT FOR
THE ANTICIPATED TIMING OF THIS EVENT. WE WILL MAINTAIN SEVERE
WORDING FOR THIS AFTERNOON, AND INCLUDE MENTION OF SEVERE FOR THE
EVENING PERIOD EVERYWHERE AND ALL NIGHT FOR OUR ERN BIG BEND ZONES.
WE KEEP A LOW POP SE FOR WED MORNING. THEN WE SHOULD SEE A DRY AND
WARM DAY ON THU, THE GOOD SIDE OF SPRING WEATHER.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...TORNADO WATCH UNTIL 3 PM EST (2 PM CST).
GA...TORNADO WATCH UNTIL 3 PM EST (2 PM CST)..
FL...TORNADO WATCH UNTIL 3 PM EST (2 PM CST)..

&&

WOOL/MCNATT
Hazardous weather outlook, Mar 22, 5:01 AM EST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
501 AM EST TUE MAR 22 2005

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-231200-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
INCLUDING THE CITIES OF...ABBEVILLE...ADEL...ALBANY...APALACHICOLA...
ASHBURN...BAINBRIDGE...BLAKELY...BLOUNTSTOWN...BONIFAY...CAIRO...
CALLAWAY...CAMILLA...CARRABELLE...CHIPLEY...COLQUITT...COTTONWOOD...
CRAWFORDVILLE...CROSS CITY...CUTHBERT...DALEVILLE...DAWSON...
DE FUNIAK SPRINGS...DONALSONVILLE...DOWNTOWN DOTHAN...ELBA...
ENTERPRISE...FITZGERALD...FORT GAINES...FORT RUCKER...GENEVA...
GEORGETOWN...HEADLAND...LAKELAND...LEESBURG...MADISON...MARIANNA...
MAYO...MONTICELLO...MORGAN...MOULTRIE...NASHVILLE...NEWTON...
OCILLA...OZARK...PANAMA CITY...PANAMA CITY BEACH...PELHAM...PERRY...
PORT ST. JOE...PUTNEY...QUITMAN...SANTA ROSA BEACH...ST. MARKS...
STEINHATCHEE...SYLVESTER...TALLAHASSEE...THOMASVILLE...TIFTON...
VALDOSTA AND VERNON
501 AM EST TUE MAR 22 2005

...THERE IS A SLIGHT TO MODERATE RISK OF SEVERE THUNDERSTORMS TODAY
AND A MODERATE RISK FOR RIP CURRENTS...

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY OVER
SOUTHEAST ALABAMA AND SOUTHWEST GEORGIA FROM THIS AFTERNOON INTO
THIS EVENING. THERE IS A SLIGHT RISK FOR SEVERE STORMS OVER SOUTH
CENTRAL GEORGIA AND THE FLORIDA PANHANDLE AND BIG BEND THIS
AFTERNOON AND EVENING. SEVERE STORMS WILL BE POSSIBLE ALL NIGHT OVER
THE EASTERN BIG BEND COUNTIES. A WARM FRONT OVER EXTREME SOUTH
GEORGIA AND SOUTHEAST ALABAMA THIS MORNING WILL LIFT GRADUALLY
NORTHWARD TODAY. THIS WILL ALLOW VERY MOIST AND UNSTABLE AIR TO MOVE
INTO THE REGION FROM THE GULF OF MEXICO. AS LOW LEVEL WINDS INCREASE
TODAY AND A JET APPROACHES FROM THE WEST...WIND PROFILES WILL BECOME
FAVORABLE FOR THE FORMATION OF SUPERCELLS. IN ADDITION...AN
ORGANIZED SQUALL LINE OF THUNDERSTORMS WILL TRACK FROM THE LOWER
MISSISSIPPI RIVER EAST ACROSS MUCH OF DIXIE. THE SQUALL LINE WILL
ENTER THE PANHANDLE AND SOUTHEAST ALABAMA THIS AFTERNOON AND REACH
GEORGIA AND THE BIG BEND LATE IN THE DAY OR THIS EVENING. THE MAIN
THREAT FOR OUR FLORIDA COUNTIES WILL BE DAMAGING WINDS AND LARGE
HAIL. ANY STORMS THAT MOVE NORTH OF THE WARM FRONT WILL EXPERIENCE
AN INCREASE IN LOW LEVEL WIND SHEAR, WHICH WILL AID IN THE
DEVELOPMENT OF ISOLATED TORNADOES. THE BEST CHANCE FOR TORNADOES IS
IN THE MODERATE RISK AREA. ANOTHER BAND OF STRONG TO SEVERE STORMS
IS EXPECTED TO DEVELOP ACROSS NORTH FLORIDA LATER TONIGHT AS THE LOW
LEVEL JET STRENGTHENS AND THE UPPER JET MOVES NORTHEAST OF THE AREA.
SOME OF THESE STORMS COULD AFFECT PORTIONS OF THE EASTERN BIG BEND
THROUGH THE OVERNIGHT HOURS.

WINDS OVER THE COASTAL WATERS ARE FORECAST TO INCREASE TO 15 TO 20
KNOTS. SEAS WILL INCREASE TO 4 TO 6 FEET. HOWEVER...SOME 7 FOOT SEAS
ARE POSSIBLE BY TONIGHT. THIS WOULD PROMPT SMALL CRAFT ADVISORIES.
MARINERS ARE ENCOURAGED TO EXERCISE EXTREME CAUTION TODAY, AND
SHOULD POSTPONE THEIR TRIP IF POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
A COLD FRONT WILL SWEEP ALL OF THE THUNDERSTORMS EAST OF THE AREA BY
EARLY WEDNESDAY MORNING...SETTING UP A PERIOD OF QUIET WEATHER BOTH
OVER LAND AND OUT ON THE GULF OF MEXICO. THE NEXT CHANCE FOR
POSSIBLE STRONG TO SEVERE STORMS WILL COME SUNDAY INTO SUNDAY NIGHT
AS YET ANOTHER VIGOROUS UPPER LEVEL SYSTEM AND STRONG COLD FRONT
APPROACH FROM THE WEST.

.RIP CURRENTS...THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG
THE FLORIDA BIG BEND AND PANHANDLE BEACHES...INCLUDING SAINT GEORGE
ISLAND. WIND...WAVE...AND TIDAL CONDITIONS SUPPORT STRONGER AND MORE
FREQUENT RIP CURRENTS TODAY. A RIP CURRENT IS A STRONG NARROW
CURRENT OF WATER FLOWING FROM THE BEACH THROUGH THE SURF ZONE. IT
CAN RAPIDLY CARRY A SWIMMER INTO DEEPER WATER.

DURING TIMES OF MODERATE RIP CURRENT RISK...PERSONS SHOULD ENTER THE
WATER ONLY IF THEY ARE EXPERIENCED WITH SWIMMING IN THE SURF. IF YOU
ARE CAUGHT IN A RIP CURRENT...WADE SIDEWAYS PARALLEL TO THE BEACH
UNTIL YOU ARE OUT OF ITS PULL. TO ESCAPE...RIDE THE CURRENT OUT
BEYOND THE SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM TO
SHORE OUTSIDE THE NARROW CURRENT.

.SPOTTER CALL TO ACTION STATEMENT..
SPOTTERS ARE REQUESTED TO ACTIVATE TODAY...NO LATER THAN THE
ISSUANCE OF THE FIRST CONVECTIVE WATCH. SPOTTER ACTIVATION IS
EXPECTED TO REMAIN NECESSARY INTO TONIGHT.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

18-WOOL

In the hours before

Special weather statement, Mar 22, 8:45 AM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
845 AM EST TUE MAR 22 2005

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-222000-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
INCLUDING THE CITIES OF...ABBEVILLE...ADEL...ALBANY...APALACHICOLA...
ASHBURN...BAINBRIDGE...BLAKELY...BLOUNTSTOWN...BONIFAY...CAIRO...
CALLAWAY...CAMILLA...CARRABELLE...CHIPLEY...COLQUITT...COTTONWOOD...
CRAWFORDVILLE...CROSS CITY...CUTHBERT...DALEVILLE...DAWSON...
DE FUNIAK SPRINGS...DONALSONVILLE...DOWNTOWN DOTHAN...ELBA...
ENTERPRISE...FITZGERALD...FORT GAINES...FORT RUCKER...GENEVA...
GEORGETOWN...HEADLAND...LAKELAND...LEESBURG...MADISON...MARIANNA...
MAYO...MONTICELLO...MORGAN...MOULTRIE...NASHVILLE...NEWTON...
OCILLA...OZARK...PANAMA CITY...PANAMA CITY BEACH...PELHAM...PERRY...
PORT ST. JOE...PUTNEY...QUITMAN...SANTA ROSA BEACH...ST. MARKS...
STEINHATCHEE...SYLVESTER...TALLAHASSEE...THOMASVILLE...TIFTON...
VALDOSTA AND VERNON
845 AM EST TUE MAR 22 2005

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR SOUTHEAST
ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG
BEND AND PANHANDLE...EFFECTIVE UNTIL 300 PM EST TUESDAY AFTERNOON(200
PM CST TUESDAY AFTERNOON).

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:

IN ALABAMA...COFFEE...GENEVA...DALE...HENRY...AND HOUSTON.

IN FLORIDA...WALTON...HOLMES...WASHINGTON...BAY...JACKSON...
CALHOUN...GULF...GADSDEN...LIBERTY...FRANKLIN...LEON...WAKULLA...
JEFFERSON...MADISON...TAYLOR...DIXIE...AND LAFAYETTE.

IN GEORGIA...QUITMAN...CLAY...EARLY...MILLER...SEMINOLE...RANDOLPH...
CALHOUN...BAKER...DECATUR...TERRELL...DOUGHERTY...MITCHELL...GRADY...
LEE...WORTH...COLQUITT...THOMAS...TURNER...TIFT...COOK...BROOKS...BEN
HILL...IRWIN...BERRIEN...LANIER...AND LOWNDES.

REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES
AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

23-MCNATT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Washington

When
March 22, 9:00 AM EST
Where
Washington County, Five Pts
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
30.717, -85.750

Penny size hail reported by a SKYWARN storm spotter.

Hail, Holmes

When
March 22, 9:00 AM EST
Where
Holmes County, Bonifay
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
30.800, -85.667

Penny size hail reported by a SKYWARN storm spotter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5439509, 5439510.